West Virginia, 2022

Damaging Winds in West Virginia, August 4, 2022

August 4, 2022 · NWS LWX · 7 events in 4 counties and zones

A surface trough ignited numerous showers and thunderstorms that resulted in scattered instances of damaging wind gusts and sporadic large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough ignited numerous showers and thunderstorms that resulted in scattered instances of damaging wind gusts and sporadic large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 9:19 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 4, 9:19 AM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1019 AM EDT Thu Aug 4 2022

.SYNOPSIS...
Bermuda high pressure will remain in place through late this
week. A surface trough will develop and waver over the region
today before a cold front approaches from the Great Lakes
Friday. The front is expected to dissipate before crossing the
region, though its remnants may cause unsettled weather to
linger through the weekend. Another front may approach during
the first half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
10:15 AM UPDATE: Latest satellite imagery over the region
depicts clear skies over most of the area. Water vapor imagery
depicts remnent outflow from an MCS off to the west that is
quickly pushing towards the east and is currently over central
WV. Some showers and storms are developing along that over west-
central PA into central WV. This will move into our area this
afternoon, as outlined in the previous discussion below.

Temperature wise, heat indices are in the low to mid 90s
already, with highest values out closer to the Bay, where the
Heat Advisory is in effect for this afternoon. Temperatures are
rising about as quickly as expected, and for now there are no
plans for expansion of Heat Advisories to the west.

For more details, see the previous discussion below.

PREVIOUS DISCUSSION: A hot and humid airmass is slated to reach
its peak over our region today. H5 heights will maximize in the
590-594 dm range, with 850 hPa temperatures reaching 20-24 C.
This should equate to surface temperatures reaching the mid to
upper 90s east of the mountains. West of US-15, temperature
rises may be halted by developing showers and thunderstorms by
early afternoon. But, with a clear start and upstream cirrus
eroding as it approaches, confidence remains high enough to
maintain the inherited Heat Advisory for the I-95 corridor this
afternoon. There were thoughts on expanding the advisory further
west, but complicating factors such as the developing
convection and potential for dew points to mix down a bit with
residual dry air a few thousand feet above the surface have
caused us to hold off on any additional headlines for now.

Regarding today's convective potential...
Forecast soundings suggest convective temperatures could be
reached as early as midday. Forcing will be rather nebulous,
with a lack of large scale forcing and minimal shear. However,
increasing convergence along a lee pressure trough near I-81
coupled with perturbations/a weak MCV and remnant outflow from
prior convection over the OH Valley will likely act as a trigger
by early afternoon. A few cells can't be ruled out even earlier
than that near western Maryland as the remnant MCV approaches
since MUCAPE is already near or over 1000 J/kg with minimal CINH.

Further east, weak synoptic gradients will likely result in a
moderately strong bay breeze by mid to late afternoon.
Convergence along the bay breeze may also act as a trigger.

Any storms or clusters should move generally east/northeastward.
PWs are above normal but only slightly so as of early this
morning due to pockets of dry air aloft. This environment should
result in storms that are cold pool dominant, moving just quickly
enough to keep the overall flood threat marginal. Steering flow
looks to weaken during the mid to late afternoon hours near and
west of the Allegheny Front, and this evening in the lee of the
Blue Ridge to near the metros, so these two areas may be
susceptible to a slightly higher risk for flooding especially
given that they are nearly co-located with lower FFG.

Given moderately high instability in place, some storms could
produce gusty to localized damaging wind during and shortly
after peak heating. The lack of shear should keep the threat of
severe storms (i.e. 58+ mph gusts) rather isolated and marginal,
though coverage of storms overall may be numerous.

Activity should wane by mid to late evening with the loss of
heating. Another muggy night is in store with potential patchy
fog. Lows generally in the 70s are expected.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A weakening cold front will approach the region Friday, then
stall and wash out into Saturday. There has been a consistent
signal for numerous to widespread thunderstorms Friday afternoon
and evening near and east of the Blue Ridge. Weak steering flow,
PWs increasing to 2+ inches and potential backbuilding of storms
lends to a threat of isolated to scattered instances of flooding
for much of the area. Flash flooding is possible given the
anticipated high rainfall rates. Localized damaging downburst
winds and even a bit of hail are possible in the most intense
storms Friday with high instability remaining in place.

Saturday looks similar to Friday - hot and humid with scattered
to numerous heavy showers and thunderstorms.

Heat indices in the upper 90s to around 100 are possible each
afternoon prior to any showers and thunderstorms.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
To finish out the weekend, a broad upper ridge extends from the Mid-
Atlantic out into the western Atlantic. Mid-level heights generally
average between 593-595 dm which will favor another seasonably hot
and humid day. Expansive surface high pressure off the coast
maintains light southerly return flow on its western flank. This
keeps higher dew points in place, generally running in the low 70s
(locally into the mid 70s). Given high temperatures in the upper 80s
to low 90s, heat indices along the I-95 corridor near the century
mark. While not likely as stormy as previous days, a myriad of weak
to modest impulses meander about the region. Any of these could fire
off a storm given the degree of instability (1,000 to 2,000 J/kg).
Other typical zones for convective initiation would be around
terrain circulations, the lee trough, or river/bay breezes. Mild
conditions carry into the overnight as well as subsequent nights.
Forecast lows stay in the low/mid 70s along and east of I-95, with
mid/upper 60s elsewhere.

Mid/upper heights begin to fall on Monday and Tuesday as a longwave
trough tracks from central North America toward eastern Canada/New
England. The progression of this trough draws a surface cold front
slowly toward the east. By Tuesday morning, this boundary sits over
upstate New York back across the northern Ohio Valley into the
middle Mississippi Valley. While the typical summertime
convective pattern sets up on Monday, frontal forcing increases
by Tuesday as the boundary nears. Thus, expecting a more
pronounced threat for storms on Tuesday into parts of Wednesday,
although details are very fuzzy this deep into the forecast
period. Depending on the model, this front crosses the region
late Tuesday/early Wednesday before settling off to the south.
Early week high temperatures stay in the upper 80s to low 90s
before falling off by mid-week. Daily uncertainties loom based
on degree of cloud cover and timing of the shower activity.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Generally VFR outside of storms the next few days, though patchy
fog is possible late each night/early each morning.

Timing of thunderstorms today is a bit tough given rather
nebulous forcing. Convective temps may be reached as early as
16z-18z, but convergence near the higher terrain or bay breeze
may not be strong enough to produce more numerous storms until a
few hours later, especially near the metros. Therefore, focused
VCTS generally 18z-21z near KMRB/KCHO, and 21z-03z for the
metros, though some activity is possible on either side.

Additional showers and thunderstorms are likely during the
afternoon and evening hours Friday and Saturday. Southerly flow
generally 7-11 kts with gusts of 14-17 kts are expected through
the first half of the weekend, higher in/near storms.

With daily shots for showers and thunderstorms, afternoon/evening
restrictions are certainly possible at all terminals on Sunday and
Monday. Stronger storms may be accompanied by gusty/erratic winds
and frequent lightning activity. General wind fields remain out of
a southwesterly direction during this period.

&&

.MARINE...
Southerly channeling will likely result in periods of SCA level
gusts during the late afternoon and evening hours each of the
next few days. Showers and thunderstorms are possible during
this time, as well. Storms may contain frequent lightning and
gusts in excess of gale force at times.

Winds over the marine waters meander between south and southwesterly
on Sunday and Monday. Some channeling of these winds may lead to
near Small Craft Advisory conditions during the afternoon to evening
hours. Additionally, diurnally forced convection may lead to Special
Marine Warnings each day. Any activity should wane into the
overnight as instability is lost.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies will gradually rise during the next few days as
southerly flow persists. At this point, only Annapolis is set to
rise to the Action stage during a few of the astronomically higher
tides. However, there appears to be an upper limit of these
anomalies given lower values across the lower Chesapeake Bay.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ005-006-008-
     011-013-014-016>018-504>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ053-054-057.
WV...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to midnight EDT
     tonight for ANZ531>534-537-541-543.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF/CJL
SHORT TERM...DHOF
LONG TERM...BRO
AVIATION...BRO/DHOF
MARINE...BRO/DHOF
TIDES/COASTAL FLOODING...BRO
Hazardous weather outlook, Aug 4, 4:00 AM EST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Thu Aug 4 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-050900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from 11 AM to 8 PM EDT for most of
the outlook area. Elsewhere, heat index values may approach 105
degrees for a few hours this afternoon.

Scattered showers and thunderstorms may produce heavy rainfall
and isolated instances of flooding or wind damage this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a threat of scattered instances of flooding Friday
afternoon and night. In addition, thunderstorms may produce
localized damaging wind gusts or large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times into the weekend.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-050900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
500 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from 11 AM until 8 PM for portions
of central Maryland. Elsewhere, heat index values around 100 to
105 degrees are possible for a few hours this afternoon.

Scattered to numerous showers and thunderstorms may produce heavy
rainfall and isolated instances of flooding or wind damage this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a threat of scattered instances of flooding Friday
afternoon and night. In addition, thunderstorms may produce
localized damaging wind gusts or large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times into the weekend.

MDZ001-501-502-VAZ503-504-WVZ501>506-050900-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms may produce heavy
rainfall and instances of flooding or wind damage this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a threat of scattered instances of flooding Friday
afternoon and night. In addition, thunderstorms may produce
localized damaging wind gusts or large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times into the weekend.

DHOF

The radar

The Sterling radar (KLWX), 128 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardy

When
August 4, 12:11 PM EST
Where
Hardy County, 0.65 mi N of Oldfields
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.139, -78.951

Three trees blew down in Old Fields near US-220.

Thunderstorm Wind, Morgan

When
August 4, 2:02 PM EST
Where
Morgan County, 1.89 mi W of New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.597, -78.205

Tree damage was reported near Smith Crossroads southeast of Berryville. A tree blew down along CR-38/3 Johnson Mill Road. A tree blew down along CR-8 Highland Ridge Road.

Thunderstorm Wind, Berkeley

When
August 4, 2:32 PM EST
Where
Berkeley County, 3.63 mi W of Johnstown
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.577, -78.098

Tree damage was reported west of Johnsontown, including a tree that blew down along Bald Eagle Trail.

Thunderstorm Wind, Berkeley

When
August 4, 2:38 PM EST
Where
Berkeley County, 3.79 mi WNW of Tomahawk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.544, -78.119

Trees blew down near the intersection of Ascension Drive and Terrain Drive.

Thunderstorm Wind, Berkeley

When
August 4, 2:52 PM EST
Where
Berkeley County, 1.45 mi WNW of Hedgesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.555, -78.026

Multiple trees blew down along WV-9 Hedgesville Road.

Thunderstorm Wind, Berkeley

When
August 4, 2:59 PM EST
Where
Berkeley County, 1.08 mi ENE of Blairton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.457, -77.902

Multiple trees blew down just east of Martinsburg.

Thunderstorm Wind, Jefferson

When
August 4, 3:46 PM EST
Where
Jefferson County, 2.29 mi ESE of Middleway
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.288, -77.940

A tree was reported down partially blocking the roadway in the 2500 block of CR-11 Shirley Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036810, 1036811, 1036812, 1036813, 1036814, 1036815, 1036816.